Alabama, 2005

Hail and Damaging Winds in Alabama, August 13, 2005

August 13, 2005 · NWS HUN · 5 events in 4 counties and zones

3 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 1:58 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 13, 1:58 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
258 AM CDT SAT AUG 13 2005

.DISCUSSION...
LATEST IR IMAGERY SHOWING A COMBINATION OF MID LEVEL BLOWOFF FROM
EARLIER CONVECTION AND DEVELOPING STRATUS ACROSS THE CWA THIS MRNG.
PATCHY FOG ALSO BEING REPORTED WITH A FEW SPOTS DOWN BELOW 1/2 SM
VISIBILITY. SFC ANALYSIS SHOWS A NON-DESCRIPT PATTERN ACROSS THE
REGION WITH MAINLY A WEAK BROAD HIGH EXTENDING FROM THE MID ATLANTIC
REGION TO THE NRN GULF OF MEXICO. PRIMARY FEATURE OF INTEREST CONTINUES
TO BE THE UPPER LOW THAT IS SITUATED ACROSS SWRN AL EARLY THIS MRNG.

CURRENT FCST THINKING REMAINS THE SAME AND HAVE MADE ONLY MINOR
ADJUSTMENTS FROM PREVIOUS PACKAGE. UPPER LOW WILL LIFT SLOWLY NE
TODAY ACROSS THE CWA. THE COMBINATION OF LIFT/UVM UNDERNEATH THE
UPPER LOW...ALONG WITH LOW LEVEL THTE/MSTR CONVERGENCE AND DAYTIME
HEATING...SHOULD LEAD TO SCT SHRA/TSRA ACROSS THE AREA. INCLUDED
SLIGHTLY HIGHER POPS ACROSS NERN ZONES BASED ON EXPECTED MOVEMENT
OF THE LOW. THERMODYNAMIC PROFILES INDICATE THAT PRIMARY STORM
THREATS WOULD BE LOCALLY HEAVY RAINFALL (PWS NEAR 2)...THOUGH
DOWNBURSTS MAY BE A CONCERN WITH STRONGER STORMS. UPPER LOW WILL
BECOME MORE DIFFUSE ON SUNDAY...BUT AIRMASS WILL REMAIN QUITE MOIST
AND UNSTABLE. WITH K INDICES NEAR 40 AND SUBSTANTIAL CAPES...FEEL
SCT CATEGORY POPS ARE WARRANTED THROUGH THE ENTIRE WEEKEND.

THE NAM AND GFS NOW SWING THE REMNANTS OF THE UPPER LOW (IN THE
FORM OF A SHEAR AXIS) BACK WESTWARD INTO ALABAMA BY MIDWEEK. THIS
COULD INCREASE OUR RAIN CHANCES SLIGHTLY ONCE AGAIN BY WEDNESDAY
BEFORE IT EVENTUALLY GETS ABORBED UNDERNEATH THE BUILDING
SUBTROPICAL RIDGE. OTRW...A WARM AND HUMID PATTERN WILL REMAIN
ENTRENCHED ACROSS THE REGION WITH PRIMARILY ISOLD/WDLY SCT AFTN TO
EARLY EVENING SHRA/TSRA ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    90  72  92  72 /  40  20  30  20
SHOALS        94  71  95  72 /  40  20  30  20
CULLMAN       91  70  92  72 /  40  20  30  20
FAYETTEVILLE  90  70  92  71 /  40  20  30  20
FORT PAYNE    88  70  90  69 /  50  20  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

15/CBD
Hazardous weather outlook, Aug 13, 3:04 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 AM CDT SAT AUG 13 2005

ALZ001>010-016-TNZ076-096-097-131830-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
404 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

PATCHY FOG WILL AFFECT PORTIONS OF THE TENNESSEE VALLEY THROUGH
ROUGHLY 9 AM. THE FOG MAY BE LOCALLY DENSE IN AREAS THAT HAVE
RECEIVED RECENT RAINFALL...AND IN NORMAL FOG PRONE LOCATIONS.

AN UPPER LEVEL LOW PRESSURE SYSTEM LOCATED ACROSS SOUTHWEST ALABAMA
EARLY TODAY WILL LIFT NORTHWARD INTO THE TENNESSEE VALLEY THIS
AFTERNOON AND EVENING. THIS LOW PRESSURE SYSTEM...COMBINED WITH A
MOIST AND UNSTABLE ATMOSPHERE...WILL LEAD TO SCATTERED THUNDERSTORM
DEVELOPMENT ACROSS THE AREA BY EARLY AFTERNOON. A FEW STRONG TO
MARGINALLY SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING
LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
GUSTY WINDS. THUNDERSTORMS WILL BEGIN TO DISSIPATE SHORTLY AFTERNOON
SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A TYPICAL SUMMERTIME PATTERN WILL PERSIST THROUGH MUCH OF THE PERIOD
WITH A MOIST AND UNSTABLE AIRMASS REMAINING IN PLACE ACROSS THE
REGION. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THROUGH THE OUTLOOK PERIOD.

CBD

In the hours before

Special weather statement, Aug 13, 7:07 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
807 AM CDT SAT AUG 13 2005

ALZ009-1314005-
JACKSON-
807 AM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 900 AM...

AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR GURLEY...OR 15 MILES WEST OF
SCOTTSBORO...MOVING SOUTHEAST AT 5 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.  ONE TO ONE AND ONE HALF
INCHES OF RAIN ARE POSSIBLE IN LOCALIZED AREAS OF FAR SOUTHWEST
JACKSON COUNTY.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GARTH.
  WOODVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Aug 13, 7:22 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 AM CDT SAT AUG 13 2005

TNZ076-131400-
MOORE-
822 AM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR MOORE COUNTY UNTIL 900 AM...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TULLAHOMA...OR 8 MILES NORTHEAST OF
LYNCHBURG. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNCHBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Aug 13, 7:22 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 AM CDT SAT AUG 13 2005

TNZ076-131400-
MOORE-
822 AM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MOORE COUNTY UNTIL 900
AM...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TULLAHOMA...OR 8 MILES NORTHEAST OF
LYNCHBURG. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RURAL LOCATIONS OF NORTHERN MOORE COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Aug 13, 7:42 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
842 AM CDT SAT AUG 13 2005

ALZ006-007-131430-
MADISON-MORGAN-
842 AM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MADISON AND NORTHEASTERN
MORGAN COUNTIES UNTIL 930 AM...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIANA...OR 7 MILES SOUTH OF REDSTONE
ARSENAL. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRIANA.
  LACEY SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KULA
Special weather statement, Aug 13, 7:52 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
852 AM CDT SAT AUG 13 2005

ALZ009-131430-
JACKSON-
852 AM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 930 PM...

AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLYWOOD AND SCOTTSBORO...MOVING EAST
AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LARKINSVILLE.
  SCOTTSBORO.
  HOLLYWOOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Aug 13, 8:08 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
908 AM CDT SAT AUG 13 2005

ALZ006-131500-
MADISON-
908 AM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR CENTRAL AND SOUTHERN MADISON COUNTY
UNTIL 1000 AM...

AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR HUNTSVILLE AND JUST SOUTH OF
HUNTSVILLE...MOVING SOUTHEAST AT 5 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTSVILLE.
  HADEN.
  HAMPTON COVE.

IF ON OR NEAR DITTO LANDING ALONG THE TENNESSEE RIVER...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA

The radar

The Northeast Alabama radar (KHTX), 19 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 13, 8:20 AM CST to 8:23 AM CST
Where
Jackson County, 5 mi N of Hollywood
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.783, -85.983

Several trees and power lines were blown down along County Roads 33 and 470.

Lightning, Jackson

When
August 13, 10:45 AM CST to 10:46 AM CST
Where
Jackson County, Scottsboro
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A woman was struck by lightning while on the telephone inside her residence. The woman was transported to the hospital for treatment.

Thunderstorm Wind, Lauderdale

When
August 13, 1:05 PM CST to 1:08 PM CST
Where
Lauderdale County, Elgin
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -87.383

Several trees were blown down along Highway 101 just north of Highway 72. Also, minor roof damage occurred to a few out buildings.

Hail, Morgan

When
August 13, 2:40 PM CST to 2:45 PM CST
Where
Morgan County, Decatur
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.617, -86.983

Nickel size hail was reported in southern sections of Decatur.

Thunderstorm Wind, Lawrence

When
August 13, 3:15 PM CST to 3:18 PM CST
Where
Lawrence County, Speake
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.417, -87.067

A tree and a few power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469699, 5469700, 5469701, 5469702, 5469758.